Alert archive / California / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS San Diego, CA

September 1, 2001San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 1, 2001, 1:14 PM PDT for San Diego County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2001, 1:14 PM PDT (20:14 UTC)
Expired
Sep 1, 2001, 2:00 PM PDT
In force
46 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2001-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2001-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS56 KSGX 012020 CCA
SVRSAN
CAC073-012100-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTION
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
114 PM PDT SAT SEP 1 2001

...CORRECTION TO EXPIRATION TIME CODE...

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 200 PM PDT

* AT 104 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PINE VALLEY...OR ABOUT 27 MILES EAST OF   
  LAKESIDE...NEARLY STATIONARY

LARGE HAIL...VERY HEAVY RAIN...AND STRONG DAMAGING WINDS ARE LIKELY 
WITH THIS STORM.  PUT YOUR CAR IN A GARAGE. TAKE COVER IN A 
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

$$

LAT...LON 3289 11657 3272 11640 3285 11631 3293 11648

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:30 AM PDT, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 1, 9:30 AM PDT, 3 hours 44 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SAT SEP 1 2001

                             ...SYNOPSIS...
MOISTURE FROM DECAYING TROPICAL DEPRESSION FLOSSIE WILL BRING A
SLIGHT CHANCE OF MOUNTAIN AND DESERT THUNDERSTORMS TODAY AND SUNDAY.
OTHERWISE...WARMER WEATHER WILL PREVAIL AS THE ONSHORE FLOW WILL BE
WEAK...THOUGH SOME LOW CLOUDS WILL CONTINUE NEAR THE COAST DURING
THE NIGHTS AND MORNINGS.

                            ...DISCUSSION...
FLOSSIE IS NOW DOWN TO A TD AND IS BARELY MOVING ALONG. THE MODELS
HAVE AN INCREASE IN THE N/NE MOVEMENT OF THE RH AND VORT
MAX...THOUGH THIS MAY BE TOO FAST...SO WE MAY STILL FEEL THE EFFECTS
OF THIS INTO MONDAY. FOR NOW...THE SLIGHT CHANCE OF TSTORMS LOOKS
FINE THROUGH SUNDAY...AND I WILL DECIDE LATER WHETHER OR NOT TO
INCLUDE IT FOR MONDAY. THE 12Z ETA K-F MODEL IS INDICATING
CONVECTION FROM THE SAN DIEGO COUNTY MTNS SOUTH ALONG THE BAJA
SPINE...AND THIS LOOKS GOOD GIVEN THAT IS WHERE THE RH ALOFT IS
HIGHEST.

AS FOR THE MARINE LAYER...THE INVERSION HAS WEAKENED SOME...NOW
ABOUT 5-6 DEG C...AND THE INVERSION IS NEAR OR A BIT BELOW 1000 FEET
DUE TO THE SUBSIDENCE AHEAD OF FLOSSIE. HOWEVER...SOME LOW CLOUDS
ARE LINGERING ALONG THE IMMEDIATE COAST AT MID-MORNING. GIVEN THE
OFFSHORE TRENDS AND THE WEAK INVERSION...THESE LOW CLOUDS SHOULD
DISSIPATE...AND LOW CLOUDS/FOG TONIGHT SHOULD BE MINIMAL.

I WILL ANALYZE THE LONG-RANGE MORE LATER...BUT ESSENTIALLY THE
BATTLE LATE NEXT WEEK WILL BE BETWEEN THE DESERT-SW HIGH AND A
STRONG NE PAC CLOSED LOW.

THE ZONE UPDATE WAS ISSUED AT 915 AM.

.SAN...NONE.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:55 PM PDTSevere Thunderstorm WarningSGXSan Diego65 min

Nearby

Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.